Aortic thrombosis secondary to clopidogrel-related thrombotic thrombocytopenic purpura

Authors


image

A 73-year-old woman with a history of ischaemic heart disease was hospitalized for malaise, fever, confusion and severe abdominal pain. One month earlier, she had undergone a percutaneous coronary intervention with coronary stent placement, and dual antiplatelet therapy with clopidogrel and aspirin had been started. The patient appeared distressed and acutely ill; physical examination showed severe abdominal tenderness. Blood tests showed haemolytic anaemia, thrombocytopenia (platelet count 21 × 109/l) and renal failure. Red cell fragmentation was observed in peripheral blood films. A whole-body contrast-enhanced computed tomography (CT) scan showed large, occlusive intra-luminal thrombi in the abdominal aorta, as well as massive intestinal and renal ischaemia (left, transverse plane sequences of contrast-enhanced abdominal CT showing occlusive thrombosis of the aorta with ischaemia of liver, kidneys and intestine; right, para-coronal plane image reconstruction showing several occlusive and sub-occlusive thrombi in the abdominal aorta with massive visceral ischaemia).

Clinical and laboratory findings were highly evocative of thrombotic thrombocytopenic purpura (TTP), which was probably triggered by the introduction of clopidogrel 1 month prior to admission. Plasma ADAMTS13 was markedly reduced (3%); tests for human immunodeficiency virus, hepatitis B and C viruses and anti-phospholipid antibodies were negative. Plasma exchange was started promptly; nevertheless, the patient deteriorated and died soon afterwards.

TTP is a fulminant condition characterized by systemic aggregation of platelets leading to thrombocytopenia, microvascular occlusion and mechanical lysis of red blood cells. Thienopyridine-derivative anti-platelet agents, such as ticlopidine and clopidogrel, are among the most common drugs associated with the development of TTP.

Ancillary